Connecticut, 2017

Flash Flood in Connecticut, April 6, 2017

April 6, 2017 · NWS OKX · 1 event in 1 county or zone

Heavy rain developed out ahead of a warm front lifting north across the area. This event occurred immediately after a ten day period in which 3-5 inches of rain fell across the area, resulting in saturated soils and isolated flash flooding in Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy rain developed out ahead of a warm front lifting north across the area. This event occurred immediately after a ten day period in which 3-5 inches of rain fell across the area, resulting in saturated soils and isolated flash flooding in Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 6, 3:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 6, 3:28 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
428 PM EDT Thu Apr 6 2017

.SYNOPSIS...
Deepening low pressure over Northern Delaware late this
afternoon will pass near or just west of New York City by early
this evening. The low will be slow to lift out of the Northeast
on Friday, sending a surface trough through the region. High
pressure will be in control of the weather Saturday through
early next week. A cold front gradually moves through the
region on Wednesday with high pressure returning on Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Flood Watch remains up across the tri-state area through 8 pm.

The combination of a 65-70 kt low-level jet intersecting a warm
front just south of the area and deepening low pressure over
Northern Delaware lifting into the area will result in moderate
to heavy rain showers along with embedded thunderstorms through
early this evening. Latest radar imagery shows the back edge
across southern NJ, tracking north at 60 kt. This will end the
rain around 7 to 8 pm with perhaps some lingering showers north
and west across the Lower Hudson Valley.

The greatest flood threat will be primarily for urban and small
stream flooding the next couple of hours, mainly across the NYC
metro and Northeast NJ, where rivers and streams remain swollen
from the recent heavy rainfall.

The warm front pushes through areas east of NYC early this
evening, but points to the west may just see the passage of the
occluded low with the warm sector remaining to the east.

Weak cold advection overnight on the backside of the low and
plenty of clouds in a deep-layered cyclonic flow will result in
lows a several degrees above normal, in the low to mid 40s.
Expect mostly cloudy conditions overnight.

Stay tuned to potential flood warnings/advisories.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, With the upper low forecast to pass directly
overhead, instability showers are possible with light QPF
amounts of less than one-tenth of an inch. Under mostly cloudy
skies, temps will struggle to rise into the low 50s. Clearing
late Friday night and continued cold advection on the backside
of the low will drop lows to near or just below seasonable
levels.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The main story in the long term is a trend towards above normal
temperatures and much drier pattern compared the last few weeks.
NWP continues in good agreement through next week with notable
differences regarding timing and amplitude of an upper trough for
the middle of the week.

Upper trough axis moves across the region on Saturday with cutoff
low weakening as it moves north and east towards the Canadian
Maritimes. Cool air will continue to advect south with northerly
flow on the backside of the trough and upper low.
Partly to mostly cloudy conditions are most likely across SE CT and
E LI, closer to the upper trough with mostly sunny conditions
elsewhere. Slightly below normal temperatures in the lower to middle
50s are forecast.

Deep layered ridging builds aloft Sunday into early next week as a
Bermuda high pattern sets up. SW flow around the high will advect
increasingly warm temperatures into the Tri-State. Highs on Sunday
will be in the upper 50s and lower 60s. For Monday and Tuesday,
temperatures should reach 10-15 degrees above normal.
Highs on Monday and Tuesday range from the lower and middle 70s from
NYC north and west and lower to middle 60s closer to the coast.
Temperatures should warm nicely during the first part of each day
near the coast with afternoon sea breezes holding temps down
thereafter.

Upper ridge begins to break down Tuesday night into Wednesday.
Models have a tendency to break down strong ridges too quickly so
have sided with a slower progression of the next upper trough.
GFS and its ensembles still appear faster than the ECMWF and CMC so
have continued to side with the slower solutions. Cold front
associated with the trough brings the next chance of showers, moving
through sometime on Wednesday/Wednesday night.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low pressure approaches from the west today, sending a warm front
/ occluded front through the terminals during the late
afternoon to early evening hours.

IFR conditions over the next few hours with warm front now
entering region. Visibilities briefly lower for eastern /
coastal terminals, but then improve with warm front moving
through and TSTMS and showers moving through.

E winds...bcmg briefly S, then SW with frontal passages by early
evening. Gusts around 30 KT this aftn for terminals, mainly in
heavier showers. Low level wind shear mainly through late
afternoon, and early evening for KGON and KISP.

Best chance for TSTMS is from now until 22z, 22-23z far
northern terminals. Improving thereafter.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KLGA TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KEWR TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KTEB TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

KHPN TAF Comments: Confidence has increased for improving
conditions by 22z. Wind shift to south may be off by an hour.

KISP TAF Comments: Confidence has increased for improving
conditions by 21-22z. Wind shift to south may be off by an hour.

OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday....VFR. Chc -SHRA/MVFR. SW to W gusts 25-30 KT.
.Saturday...VFR. NW gusts around 25 KT
.Sunday...VFR.
.Monday...VFR. SW gusts around 20 KT.
.Tuesday...VFR. SW Wind.

&&

.MARINE...
Gales have been lowered to SCA. Due to a strong inversion over
the waters gusts are primarily topping off at 25-30 kt.

Warm front pushes through the waters early this evening
followed by a weak cold frontal passage. SW gusts 25-30 kt and
seas of 7 tom 10 ft will continue on the ocean waters through
Friday night. There will be a break on the harbors, bays, and
Sound late tonight before ramping back up Friday afternoon and
night. Marginal gales are possible Fri night on the ocean as
deep low pressure slowly tracks from northern New England
towards the Canadian Maritimes.

SCA conditions continue on Saturday followed by diminishing winds
and subsiding seas Saturday night. Conditions should then remain
below SCA through Monday as high pressure settles over the western
Atlantic. Pressure gradient increases Tuesday as the high shifts
further offshore with marginal SCA winds on the ocean possible.

&&

.HYDROLOGY...
Around an inch of rain is possible through early this evening,
with locally higher amounts possible. The heaviest rain is
forecast north of the warm front. Given the recent heavy
rainfall we have received, soil is saturated and river levels
are elevated. Due to these factors, minor to moderate river
flooding is possible along with urban and small stream flooding
likely. A flood watch remains in effect.

No significant precip is then expected Fri Night through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for the evening high
tide cycle for portions of western LI Sound. Water levels may
approach minor coastal flood benchmarks.

Otherwise, a coastal flood advisory remains in effect for the
south shore bays of Long Island and NYC for the late
afternoon/early evening high tide. Strong east, then southeast
winds will likely pile water into the coast, and generally
expect most minor coastal flood benchmarks to be reached.

Any flooding may be exacerbated by runoff from heavy rainfall.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ005>012.
NY...Flood Watch until 8 PM EDT this evening for NYZ067>075-078>081-
     176>179.
     Coastal Flood Advisory until 8 PM EDT this evening for NYZ074.
     Coastal Flood Advisory until 9 PM EDT this evening for NYZ075-
     080-178-179.
NJ...Flood Watch until 8 PM EDT this evening for NJZ002-004-006-
     103>108.
     Coastal Flood Advisory until 8 PM EDT this evening for NJZ006-
     106-108.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ330-335-
     338-340-345.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...DS/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DS
AVIATION...JE
MARINE...DS/DW
HYDROLOGY...DS/DW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Apr 6, 4:31 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
531 PM EDT Thu Apr 6 2017

CTZ005>012-NJZ002-004-103>105-107-NYZ067>073-078-079-081-176-177-
071000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-Northwestern Suffolk-
Northeastern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-
531 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-NYZ074-071000-
Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)-
531 PM EDT Thu Apr 6 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-071000-
Kings (Brooklyn)-Southwestern Suffolk-Southern Queens-
Southern Nassau-
531 PM EDT Thu Apr 6 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-071000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
531 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Apr 6, 4:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
533 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     MARINE TSTM WIND 1 SW AMITY HARBOR       40.66N  73.40W
04/06/2017  M44 MPH          SUFFOLK            NY   MESONET

&&

DS
Local storm report, Apr 6, 4:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
534 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     MARINE TSTM WIND EATONS NECK             40.95N  73.39W
04/06/2017  M44 MPH          SUFFOLK            NY   MESONET

&&

DS
Local storm report, Apr 6, 4:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     WEST ISLIP              40.71N  73.30W
04/06/2017                   SUFFOLK            NY   PUBLIC

            LARGE TREE LIMBS DOWN ON WIRES... POWER OUTAGE
            REPORTED.

&&

JP
Local storm report, Apr 6, 4:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     MARINE TSTM WIND LONG BEACH              40.59N  73.67W
04/06/2017  M40 MPH          NASSAU             NY   MESONET

&&

DS
Local storm report, Apr 6, 4:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
539 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WANTAGH                 40.67N  73.51W
04/06/2017                   NASSAU             NY   TRAINED SPOTTER

            LIGHTNING STRIKE CAUSED A HOUSE FIRE ON WESTWOOD DR.

&&

JP
Local storm report, Apr 6, 4:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
543 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     MARINE TSTM WIND 1 NNE CRYSTAL BROOK     40.96N  73.04W
04/06/2017  M59 MPH          SUFFOLK            NY   WXFLOW

&&

DS

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
April 6, 4:45 PM EST to 5:15 PM EST
Where
Fairfield County, 0.86 mi SSW of Stratford to 0.84 mi SSW of Stratford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.189, -73.157

The fire department responded to a water rescue at the intersection of Barnum Avenue and Bishop Avenue in Mill Hill, between Bridgeport and Stratford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691778.